Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 263, NWS Rapid City, SD

August 27, 2003Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 27, 2003, 5:08 PM MDT for Meade County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2003, 5:08 PM MDT (23:08 UTC)
Expired
Aug 27, 2003, 5:45 PM MDT
In force
37 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Meade County, SD

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
519 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED AUG 27 2003

.SHORT TERM...A WELL DEFINED TROUGH/COLD FRONT IS MOVING INTO THE
NORTHWESTERN COUNTIES THIS AFTERNOON...AND IS THE FOCUS OF A
DEVELOPING LINE OF THUNDERSTORMS FROM THE NORTHWEST CORNER OF SOUTH
DAKOTA INTO NORTHEAST WYOMING. THE PRIMARY THREAT FROM THESE STORMS
IS EXPECTED TO BE GUSTY WINDS SHIFTING FROM SOUTHERLY TO NORTHWEST
AND DRY LIGHTNING.  THE RED FLAG WARNING FOR THIS AREA WILL BE
EXTENDED THROUGH THIS EVENING.  VERY WARM TEMPERATURES...MORE
MOISTURE...AND A STRONGER LOW LEVEL JET IN CENTRAL SOUTH DAKOTA WILL
LIKELY SUPPORT MORE WIDESPREAD ACTIVITY IN THAT PART OF THE STATE
THIS EVENING AS THE FRONT MOVES INTO THAT AREA.  GUIDANCE POPS
SEEMED TO HIGH FOR MOST PLACES TONIGHT.  BEHIND THE FRONT...DRIER
COOLER AIR WILL BE THE RULE FROM AFTER MIDNIGHT THROUGH THURSDAY
AFTERNOON.  THE NEXT PACIFIC SYSTEM DIGS A LITTLE DEEPER TROUGH OVER
THE NORTHERN PLAINS THURSDAY NIGHT THROUGH FRIDAY NIGHT...RESULTING
IN ANOTHER CHANCE FOR SOME WELCOME RAIN FOR MOST AREAS.  THE NEW GFS
IS A LITTLE LESS GENEROUS THAN THE PREVIOUS RUN...BUT WILL KEEP THE
CHC POPS FOR NOW.

.LONG TERM...EXCEPT FOR SOME LINGERING PRECIPITATION FRIDAY
EVENING...A NICE COOL DRY LABOR DAY WEEKEND IS SHAPING UP FOR THE
REGION WITH A MODERATE NORTHWEST FLOW ALOFT. THE NEXT SIGNIFICANT
WEATHER SYSTEM IS FORECAST TO MOVE ACROSS THE NORTHERN ROCKIES ON
TUESDAY PRODUCING ANOTHER CHANCE OF SHOWERS...BUT THIS TIME IN A
MUCH COOLER AIRMASS.

.UNR...RED FLAG WARNING EXTENDED THROUGH THIS EVENING FOR WY FIRE
ZONES 297 THRU 299...AND SD FIRE ZONES 260 AND 262.

CARPENTER/GRZYWACZ
Hazardous weather outlook, Aug 27, 7:13 AM MDT, 9 hours 55 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281313-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
713 AM MDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN
AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN
THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4
INCH AND WIND GUSTS GREATER THAN 60 MPH.

A STRONG COLD FRONT WILL MOVE ACROSS NORTHEAST WYOMING AND FAR
WESTERN SOUTH DAKOTA THIS AFTERNOON AND THEN THROUGH THE REST OF
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. WITH INCREASING
LOW LEVEL MOISTURE AND TEMPERATURES RISING WELL INTO THE 90S
...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT PASSES
THROUGH. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE ACROSS
WESTERN AND SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND
EVENING. WITH A DRIER ATMOSPHERE OVER NORTHEAST WYOMING AND THE BLACK
HILLS...THUNDERSTORMS THAT DEVELOP THERE COULD BE ACCOMPANIED BY
SOME DRY LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:28 PM MDTSevere Thunderstorm WarningUNRPerkins47 min
Aug 27, 5:14 PM MDTSevere Thunderstorm WarningUNR46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.